Hail, Clay
- When
- May 26, 3:25 PM EST
- Where
- Clay County, 0.57 mi E of Hayesville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.050, -83.820
Pea to quarter size hail occurred.
The atmosphere destabilized during the late morning into afternoon period as a cold front progressed into the Southern Appalachian region. Large hail was the primary mode of severe weather as a pocket of cold air aloft moved across the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
The atmosphere destabilized during the late morning into afternoon period as a cold front progressed into the Southern Appalachian region. Large hail was the primary mode of severe weather as a pocket of cold air aloft moved across the forecast area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 26, 2:46 PM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 346 PM EDT THU MAY 26 2011 .SHORT TERM...(TONIGHT AND FRIDAY)...BUSY DAY WITH A MOIST/UNSTABLE AIRMASS AHEAD OF THE SLOW MOVING COLD FRONT. AREAS THAT HEATED UP AHEAD OF THE MORNING ACTIVITY HAVE SEEN LARGE HAIL...UP TO GOLF BALL SIZE OR SLIGHTLY LARGER. SCATTERED STRONG TO SEVERE STORMS WILL CONTINUE INTO THE EVENING HOURS...AND I WOULD EXPECT POSSIBLY A NEW WATCH...ONCE SEVERE TSTM WATCH #379 EXPIRES AT 6PM EDT. LATEST SURFACE ANALYSIS PLACES COLD FRONT NEAR A OHX TO HUN LINE SO KEPT POPS AROUND 60 TO 80 PERCENT THROUGH MIDNIGHT...THEN LET POPS DECREASE SLIGHTLY. NE AND E AREAS MAY KEEP LIKELY COVERAGE EARLY ON FRIDAY...SO SLIGHT TWEAKS WERE MADE TO PREVIOUS GRIDS. OTHERWISE...NOT A LOT OF TIME TO WORK ON FORECAST GRIDS FOR TONIGHT AND FRIDAY...JUST SOME MINOR ADJUSTMENTS MADE IN LINE WITH LATEST RADAR TRENDS AND NWS NEIGHBORS GRIDS. .LONG TERM...(FRIDAY NIGHT THRU THURSDAY)...UPPER TROF EXITS VERY SLOWLY FRIDAY NIGHT SO MAINTAINED SLIGHT THROUGH SMALL CHANCE OF CONVECTION ACROSS THE EASTERN HALF OF THE FORECAST AREA. PRECIP FINALLY GONE BY THE WEEKEND AS MASSIVE UPPER RIDGE BUILDS INTO THE EASTERN U.S. THE RIDGE EXPANDS IN COVERAGE AND STRENGTHENS THROUGH WEDNESDAY BEFORE RETREATING BACK TO THE WEST. RIDGING LEADS TO SUBSIDENCE AND DRYING SO KEPT MUCH OF THE LONG TERM PERIOD DRY FOR MOST OF THE FORECAST AREA. HOWEVER...THE MODELS DO INDICATE SOME INSTABILITY AVAILABLE FOR ISOLATED CONVECTION MONDAY THROUGH THURSDAY AND THE BEST CHANCE THAT A STORM CAN FORM IN THIS ENVIRONMENT WILL BE OVER THE HIGHER TERRAIN SO APPLIED SLIGHT CHANCE POPS EACH DAY IN THIS AREA. TEMPERATURES WILL BECOME VERY WARM WITH HIGHS AROUND 10 TO 12 DEGREES ABOVE NORMAL. TRENDED TEMPS TOWARD MEX MOS GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 61 80 59 90 67 / 50 30 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 62 79 59 87 66 / 70 30 20 10 10 OAK RIDGE, TN 61 78 58 86 66 / 70 30 10 10 10 TRI CITIES AIRPORT, TN 59 77 55 85 62 / 60 60 30 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 222 AM EDT THU MAY 26 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-270630- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 222 AM EDT THU MAY 26 2011 /122 AM CDT THU MAY 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...SCATTERED SEVERE THUNDERSTORMS EXPECTED TODAY... A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY TODAY AND TONIGHT...BRINGING A BETTER CHANCE FOR ORGANIZED THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR WIDESPREAD SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING. THE GREATEST CONCERN WILL BE DAMAGING WINDS AND LARGE HAIL UP TO GOLF-BALL SIZE. ISOLATED TORNADOES ARE POSSIBLE...MAINLY ACROSS THE PLATEAU AND WESTERN SECTIONS OF THE TENNESSEE VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL WHITE PINE 36.10N 83.30W
05/26/2011 E0.88 INCH JEFFERSON TN AMATEUR RADIO
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL WHITE PINE 36.10N 83.30W
05/26/2011 E1.75 INCH JEFFERSON TN PUBLIC
GOLF BALL SIZE HAIL WAS REPORTED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 2 SW WHITE PINE 36.08N 83.32W
05/26/2011 E1.75 INCH JEFFERSON TN AMATEUR RADIO
GOLF BALL SIZE HAIL WAS REPORTED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
359 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL BRASSTOWN 35.02N 83.91W
05/26/2011 E1.75 INCH CLAY NC LAW ENFORCEMENT
GOLF BALL SIZE HAIL WAS REPORTED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG JEFFERSON CITY 36.12N 83.49W
05/26/2011 JEFFERSON TN TRAINED SPOTTER
A FEW TREES AND POWER LINES WERE DOWNED BY THUNDERSTORM
WINDS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL MADISONVILLE 35.52N 84.36W
05/26/2011 E1.25 INCH MONROE TN LAW ENFORCEMENT
&&The Knoxville radar (KMRX), 130 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
1 hail. Local standard time, as filed.
Pea to quarter size hail occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299164.